Cardiac Toxicity from Intentional Ingestion of Pong-Pong Seeds (Cerbera Odollam)

Mary E. Wermuth, Rais Vorha, Nena Bowman, R Furbee, Daniel Rusyniak

Research output: Contribution to journalArticle

Abstract

Background: A variety of plants contain cardiac glycosides. This has resulted in many of them being used to commit suicide. In southeast Asia, Cerebera odollam (pong-pong or suicide tree) is frequently used for suicidal ingestion. Seeds, or kernels, of this plant can cause hyperkalemia, heart block, and death due to the effects of its cardiac glycosides. Case Report: We describe six cases of pong-pong seed ingestion reported to US poison centers. The most common symptoms were vomiting and bradycardia. Three patients survived and three died. All patients who died had heart block, serum digoxin levels > 1.0 ng/mL, and were treated with anti-digoxin immune FAB. Anti-digoxin immune FAB may be ineffective in a large pong-pong seed ingestion. Patients ingesting pong-pong seeds who develop a potassium level > 8.0 meq/L or have a digoxin level > 1.0 ng/mL may be at a higher risk for death. Why Should an Emergency Physician Be Aware of This?: The apparent ease of acquiring C. odollam seeds on the Internet makes knowledge of it important, as it can be used as a means to commit suicide. The apparent failure of digoxin immune FAB to treat toxicity from pong-pong is important, as other lifesaving techniques, such as extracorporeal membrane oxygenation, might be needed in severely toxic patients.

Original languageEnglish (US)
JournalJournal of Emergency Medicine
DOIs
StateAccepted/In press - Jan 1 2018

Fingerprint

Apocynaceae
Digoxin
Seeds
Eating
Suicide
Cardiac Glycosides
Heart Block
Poisons
Southeastern Asia
Extracorporeal Membrane Oxygenation
Hyperkalemia
Bradycardia
Internet
Vomiting
Potassium
Emergencies
Cardiotoxicity
Physicians
Serum

Keywords

  • cardiac glycosides
  • death
  • digoxin antibodies FAB fragments
  • seeds
  • suicide

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Cardiac Toxicity from Intentional Ingestion of Pong-Pong Seeds (Cerbera Odollam). / Wermuth, Mary E.; Vorha, Rais; Bowman, Nena; Furbee, R; Rusyniak, Daniel.

In: Journal of Emergency Medicine, 01.01.2018.

Research output: Contribution to journalArticle

@article{f915d0503b4442a6865331066e0a6831,
title = "Cardiac Toxicity from Intentional Ingestion of Pong-Pong Seeds (Cerbera Odollam)",
abstract = "Background: A variety of plants contain cardiac glycosides. This has resulted in many of them being used to commit suicide. In southeast Asia, Cerebera odollam (pong-pong or suicide tree) is frequently used for suicidal ingestion. Seeds, or kernels, of this plant can cause hyperkalemia, heart block, and death due to the effects of its cardiac glycosides. Case Report: We describe six cases of pong-pong seed ingestion reported to US poison centers. The most common symptoms were vomiting and bradycardia. Three patients survived and three died. All patients who died had heart block, serum digoxin levels > 1.0 ng/mL, and were treated with anti-digoxin immune FAB. Anti-digoxin immune FAB may be ineffective in a large pong-pong seed ingestion. Patients ingesting pong-pong seeds who develop a potassium level > 8.0 meq/L or have a digoxin level > 1.0 ng/mL may be at a higher risk for death. Why Should an Emergency Physician Be Aware of This?: The apparent ease of acquiring C. odollam seeds on the Internet makes knowledge of it important, as it can be used as a means to commit suicide. The apparent failure of digoxin immune FAB to treat toxicity from pong-pong is important, as other lifesaving techniques, such as extracorporeal membrane oxygenation, might be needed in severely toxic patients.",
keywords = "cardiac glycosides, death, digoxin antibodies FAB fragments, seeds, suicide",
author = "Wermuth, {Mary E.} and Rais Vorha and Nena Bowman and R Furbee and Daniel Rusyniak",
year = "2018",
month = "1",
day = "1",
doi = "10.1016/j.jemermed.2018.05.021",
language = "English (US)",
journal = "Journal of Emergency Medicine",
issn = "0736-4679",
publisher = "Elsevier USA",

}

TY - JOUR

T1 - Cardiac Toxicity from Intentional Ingestion of Pong-Pong Seeds (Cerbera Odollam)

AU - Wermuth, Mary E.

AU - Vorha, Rais

AU - Bowman, Nena

AU - Furbee, R

AU - Rusyniak, Daniel

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Background: A variety of plants contain cardiac glycosides. This has resulted in many of them being used to commit suicide. In southeast Asia, Cerebera odollam (pong-pong or suicide tree) is frequently used for suicidal ingestion. Seeds, or kernels, of this plant can cause hyperkalemia, heart block, and death due to the effects of its cardiac glycosides. Case Report: We describe six cases of pong-pong seed ingestion reported to US poison centers. The most common symptoms were vomiting and bradycardia. Three patients survived and three died. All patients who died had heart block, serum digoxin levels > 1.0 ng/mL, and were treated with anti-digoxin immune FAB. Anti-digoxin immune FAB may be ineffective in a large pong-pong seed ingestion. Patients ingesting pong-pong seeds who develop a potassium level > 8.0 meq/L or have a digoxin level > 1.0 ng/mL may be at a higher risk for death. Why Should an Emergency Physician Be Aware of This?: The apparent ease of acquiring C. odollam seeds on the Internet makes knowledge of it important, as it can be used as a means to commit suicide. The apparent failure of digoxin immune FAB to treat toxicity from pong-pong is important, as other lifesaving techniques, such as extracorporeal membrane oxygenation, might be needed in severely toxic patients.

AB - Background: A variety of plants contain cardiac glycosides. This has resulted in many of them being used to commit suicide. In southeast Asia, Cerebera odollam (pong-pong or suicide tree) is frequently used for suicidal ingestion. Seeds, or kernels, of this plant can cause hyperkalemia, heart block, and death due to the effects of its cardiac glycosides. Case Report: We describe six cases of pong-pong seed ingestion reported to US poison centers. The most common symptoms were vomiting and bradycardia. Three patients survived and three died. All patients who died had heart block, serum digoxin levels > 1.0 ng/mL, and were treated with anti-digoxin immune FAB. Anti-digoxin immune FAB may be ineffective in a large pong-pong seed ingestion. Patients ingesting pong-pong seeds who develop a potassium level > 8.0 meq/L or have a digoxin level > 1.0 ng/mL may be at a higher risk for death. Why Should an Emergency Physician Be Aware of This?: The apparent ease of acquiring C. odollam seeds on the Internet makes knowledge of it important, as it can be used as a means to commit suicide. The apparent failure of digoxin immune FAB to treat toxicity from pong-pong is important, as other lifesaving techniques, such as extracorporeal membrane oxygenation, might be needed in severely toxic patients.

KW - cardiac glycosides

KW - death

KW - digoxin antibodies FAB fragments

KW - seeds

KW - suicide

UR - http://www.scopus.com/inward/record.url?scp=85048873305&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85048873305&partnerID=8YFLogxK

U2 - 10.1016/j.jemermed.2018.05.021

DO - 10.1016/j.jemermed.2018.05.021

M3 - Article

JO - Journal of Emergency Medicine

JF - Journal of Emergency Medicine

SN - 0736-4679

ER -